Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Ultrafilters: Some old and some new results


Author: W. W. Comfort
Journal: Bull. Amer. Math. Soc. 83 (1977), 417-455
MSC (1970): Primary 04A20, 04A30, 10A45, 54A25, 54C45, 54D20, 54G05
DOI: https://doi.org/10.1090/S0002-9904-1977-14316-4
MathSciNet review: 0454893
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • A A. V. Arhangel'skiĭ, Every extremally disconnected bicompactum of weight c is inhomogeneous, Dokl. Akad. Nauk SSR 175 (1967), 751-754 = Soviet Math. Dokl. 8 (1967), 897-900. MR 36 #2122. MR 219039
  • Hewitt Kenyon and I. N. Baker, Advanced Problems and Solutions: Solutions: 5077, Amer. Math. Monthly 71 (1964), no. 2, 219–220. MR 1532554, https://doi.org/10.2307/2311775
  • Bm James Baumgartner, A short proof of Hindman's theorem, J. Combinatorial Theory Ser. A 17 (1974), 384-386. MR 50 #6873. MR 354394
  • Be Murray Bell, manuscript.
  • Bn Allen R. Bernstein, A new kind of compactness for topological spaces, Fund. Math. 66 (1969/70), 185-193. MR 40 #4924. MR 251697
  • Bl Andreas Raphael Blass, Orderings of ultrafilters, Doctoral Dissertation, Harvard Univ., 1970.
  • Bo David D. Booth, Countably indexed ultrafilters, Doctoral Dissertation, Univ. of Wisconsin, 1969.
  • BE N. G. de Bruijn and P. Erdös, A colour problem for infinite graphs and a problem in the theory of relations, Nederl. Akad. Wetensch. Proc. Ser. A 54 = Indag. Math. 13 (1951), 369-373. MR 13, 763. MR 46630
  • Eduard Čech, On bicompact spaces, Ann. of Math. (2) 38 (1937), no. 4, 823–844. MR 1503374, https://doi.org/10.2307/1968839
  • C Paul J. Cohen, Set theory and the continuum hypothesis, Benjamin, New York, 1966. MR 38 #999. MR 232676
  • C1 W. W. Comfort, A theorem of Stone-Čech type, and a theorem of Tychonoff type, without the axiom of choice; and their realcompact analogues, Fund. Math. 63 (1968), 97-110. MR 38 #5174. MR 236880
  • C2 W. W. Comfort, Review of [GS]. MR 52 # 1633.
  • C3 W. W. Comfort, Some recent applications of ultrafilters to topology, Proc. Fourth Prague Topological Sympos. 1977 (to appear). MR 451187
  • CN1 W. W. Comfort and S. Negrepontis, On families of large oscillation, Fund. Math. 75 (1972), no. 3, 275-290. MR 46 #4473. MR 305343
  • CN2 W. W. Comfort and S. Negrepontis, The theory of ultrafilters, Grundlehren math. Wiss., Bd. 211, Springer-Verlag, Berlin and New York, 1974. MR 396267
  • CN3 W. W. Comfort and S. Negrepontis, Continuous pseudometrics, Lecture Notes in Pure and Appl. Math., vol. 14, Dekker, New York, 1975. MR 410618
  • Cr J. N. Crossley, et al., What is mathematical logic?, London Univ. Press, London, 1972. MR 414308
  • vD1 Eric K. van Douwen, Functions from the integers to the integers and topology (manuscript).
  • Eric K. van Douwen, Why certain Čech-Stone remainders are not homogeneous, Colloq. Math. 41 (1979), no. 1, 45–52. MR 550626, https://doi.org/10.4064/cm-41-1-45-52
  • Ef1 B. Efimov, Extremally disconnected bicompacta of continuum π-weight, Dokl. Akad. Nauk SSSR 183 (1968), 511-514 = Soviet Math. Dokl. 9 (1968), 1404-1407. MR 38 #5172.
  • Ef2 B. Efimov, On the imbedding of extremally disconnected spaces into bicompacta, General Topology and its Relations to Modern Analysis and Algebra, III (Proc. Third Prague Topological Sympos., (1971)), Academia, Prague, 1972, pp. 103-107. MR 50 #8439. MR 355966
  • El Robert Ellis, Lectures on topological dynamics, Benjamin, New York, 1969. MR 42 #2463. MR 267561
  • En R. Engelking, Outline of general topology, PWN, Warsaw, 1965; English transl., North-Holland, Amsterdam, 1968. MR 36 #4508; 37 #5836. MR 221456
  • FK G. Fichtenholz and L. Kantorovitch, Sur les opérations linéaires dans l'espace des fonctions bornées, Studia Math. 5 (1935), 69-98.
  • F1 Zdenĕk Frolík, Types of ultrafilters on countable sets, General Topology and its Relations to Modem Analysis and Algebra, II (Proc. Second Prague Topological Sympos., 1966), Academia, Prague, 1967. MR 38 #654.
  • F2 Zdenĕk Frolík, Sums of ultrafilters, Bull. Amer. Math. Soc. 73 (1967), 87-91. MR 34 #3525. MR 203676
  • F3 Zdenĕk Frolík, Non-homogeneity of βP - P, Comment. Math. Univ. Carolinae 8 (1967), 705-709. MR 42 # 1068. MR 266160
  • F4 Zdenĕk Frolík, Homogeneity problems for extremally disconnected spaces, Comment. Math. Univ. Carolinae 8 (1967), 757-763. MR 41 #9176. MR 264584
  • F5 Zdenĕk Frolík, Maps of extremally disconnected spaces, theory of types, and applications, General Topology and its Relations to Modern Analysis and Algebra, III (Proc. Kanpur Conf., 1968) Academia, Prague, 1971, pp. 131-142. MR 45 #4373. MR 295305
  • GH L. Gillman and M. Henriksen, Rings of continuous functions in which every finitely generated ideal is principal, Trans. Amer. Math. Soc. 82 (1956), 366-391. MR 18, 9. MR 78980
  • GJ Leonard Gillman and Meyer Jerison, Rings of continuous functions, Van Nostrand, Princeton, N. J., 1960. MR 22 #6994. MR 116199
  • GS John Ginsburg and Victor Saks, Some applications of ultrafilters in topology, Pacific J. Math. 57 (1975), no. 2, 403-418. MR 52 # 1633. MR 380736
  • GR R. L. Graham and B. L. Rothschild, Ramsey's theorem for n-parameter sets, Trans. Amer. Math. Soc. 159 (1971), 257-292. MR 44 #1580. MR 284352
  • Hj A. Hajnal, Proof of a conjecture of S. Ruziewicz, Fund. Math. 50 (1961/62), 123-128. MR 24 #A1833. MR 131986
  • Hs Felix Hausdorff, Über zwei Sätze von G. Fichtenholz und L. Kantorovitch, Studia Math. 6 (1936), 18-19.
  • He Edwin Hewitt, A remark on density characters, Bull. Amer. Math. Soc. 52 (1946), 641-643. MR 8, 139. MR 17329
  • H1 Neil Hindman, The existence of certain ultrafilters on N and a conjecture of Graham and Rothschild, Proc. Amer. Math. Soc. 36 (1972), 341-346. MR 46 #7041. MR 307926
  • H2 Neil Hindman, Finite sums from sequences within cells of a partitition of N, J. Combinatorial Theory Ser. A 17 (1974), 1-11. MR 50 #2067. MR 349574
  • I Takesi Isiwata, A generalization of Rudin's theorem for the homogeneity problem, Sci. Rep. Tokyo Kyoiku Daigaku Sect. A 5 (1957), 300-303. MR 20 # 1965. MR 95463
  • J Thomas J. Jech, The axiom of choice, Studies in Logic and the Foundations of Mathematics, vol. 75, North-Holland Publ. Co., Amsterdam and London, 1973. MR 396271
  • J1 I. Juhász, Remarks on a theorem of B. Pospíšil, Comment. Math. Univ. Carolinae 8 (1967), 231-247. (Russian) MR 35 #7300. MR 216467
  • J2 I. Juhász, On the character of points in βNm, Contributions to Extension Theory of Topological Structures (Proc. Berlin Sympos. 1967), VEB Deutscher Verlag Wiss., Berlin, 1969, pp. 139-140.
  • JNW I. Juhász, Zs. Nagy and William Weiss, On countably compact, locally compact spaces. Math. Institute Hungarian Acad. Sci., 1976, 26 pp. (preprint).
  • K1 Miroslav Katĕtov, Characters and types of point sets, Fund. Math. 50 (1961/62), 369-380. (Russian) MR 25 #550. MR 137094
  • K2 Miroslav Katĕtov, Products of filters, Comment. Math. Univ. Carolinae 9 (1968), 173-189. MR 40 #3496. MR 250257
  • K3 Miroslav Katĕtov, On descriptive classification of functions, General Topology and its Relations to Modern Analysis and Algebra, III (Proc. Third Prague Topological Sympos., 1971), Academia, Prague, 1972, pp. 235-242. MR 49 #3800. MR 355956
  • K H. Jerome Keisler, mimeographed lecture notes, Univ. of California, Los Angeles, 1967.
  • KT H. J. Keisler and A. Tarski, From accessible to inaccessible cardinals, Fund. Math. 53 (1963/64), 225-308; ibid. 57 (1965), 119. MR 29 #3385; 31 #3340. MR 166107
  • Kl John L. Kelley, General topology, Van Nostrand, New York, 1955. MR 16, 1136. MR 70144
  • Kn Hewitt Kenyon, Problem 5077, Amer. Math. Monthly 70 (1963), 216.
  • Ku1 Kenneth Kunen, On the compactification of the integers, Notices Amer. Math. Soc. 17 (1970), 299. Abstract #70T-G7.
  • Ku2 Hewitt Kenyon, Ultrafilters and independent sets, Trans. Amer. Math. Soc. 172 (1972), 299-306. MR 47 #3170. MR 314619
  • Ku3 Hewitt Kenyon, Some points in βN, Math. Proc. Cambridge Philos. Soc. 80 (1976), 385-398. MR 427070
  • Ku4 Hewitt Kenyon, manuscript.
  • Ma Edward Marczewski, Séparabilité et multiplication cartésienne des espaces topologiques, Fund. Math. 34 (1947), 127-143. MR 9, 98. MR 21680
  • Mr S. Mrówka, On the potency of subsets of βN, Colloq. Math. 7 (1959), 23-25. MR 22 #5018. MR 114193
  • N1 Stelios A. Negrepontis, A homology theory for realcompact spaces, Doctoral Dissertation, Univ. of Rochester, 1965.
  • N2 S. Mrówka, The existence of certain uniform ultrafilters, Ann. of Math. (2) 90 (1969), 23-32. MR 40 #46. MR 246777
  • O John V. William O'Callaghan, Endohomeomorphisms and compactness properties of products and generalized Σ-products, Doctoral Dissertation, Wesleyan Univ., 1976.
  • P E. S. Pondiczery, Power problems in abstract spaces, Duke Math. J. 11 (1944), 835-837. MR 6, 119. MR 11104
  • P1 Bedřich Pospíšil, Remark on bicompact spaces, Ann. of Math. (2) 38 (1937), 485-486.
  • P2 Bedřich Pospíšil, On bicompact spaces, Publ. Fac. Sci. Univ. Masaryk 270 (1939), 3-16. MR 1454
  • R M. Rajagopalan, Some outstanding problems in topology and the V-process, Proc. 1975 Mannheim Topology Conf. Lecture Notes in Math., vol. 540, Springer-Verlag, Berlin and New York, 1976, pp. 501-517. MR 448323
  • RW M. Rajagopalan and R. Grant Woods, Products of sequentially compact spaces, Trans. Amer. Math. Soc. (to appear). MR 451219
  • Ra F. P. Ramsey, On a problem of formal logic, Proc. London Math. Soc. (2) 30 (1930), 264-286.
  • Ri F. Riesz, Stetigkeitsbegriff und abstrakte Mengenlehre, Atti IV Congresso Internaz. Mat., Vol. II (Roma, 1908), R. Accad. Lincei, Rome, 1909, pp. 18-24.
  • Ro Frederick Rowbottom, Some strong axioms of infinity incompatible with the axiom of constructibility, Doctoral Dissertation, Univ. of Wisconsin, 1964.
  • R1 Mary Ellen Rudin, Types of ultrafilters, Topology Seminar (Wisconsin, 1965), Ann. of Math. Studies, No. 60, Princeton Univ. Press, Princeton, N. J., 1966, pp. 147-151. MR 35 #7284. MR 216451
  • R2 Mary Ellen Rudin, Partial orders on the types in βN, Trans. Amer. Math. Soc. 155 (1971), 353-362. MR 42 #8459. MR 273581
  • Ru Walter Rudin, Homogeneity problems in the theory of Čech compactifications, Duke Math. J. 23 (1956), 409-419, 633. MR 18, 324. MR 80902
  • Sa1 Victor Saks, Countably compact groups, Doctoral Dissertation, Wesleyan Univ., 1972.
  • Victor Saks, Ultrafilter invariants in topological spaces, Trans. Amer. Math. Soc. 241 (1978), 79–97. MR 492291, https://doi.org/10.1090/S0002-9947-1978-0492291-9
  • SS Victor Saks and R. M. Stephenson, Jr., Products, of m-compact spaces, Proc. Amer. Math. Soc. 28 (1971), 279-288. MR 42 #8448. MR 273570
  • Sl Sergio Salbany, On compact* spaces and compactifications, Proc. Amer. Math. Soc. 45 (1974), 274-280. MR 50 #8443. MR 355970
  • S C. T. Scarborough and A. H. Stone, Products of nearly compact spaces, Trans. Amer. Math. Soc. 124 (1966), 131-147. MR 34 #3528. MR 203679
  • Se Z. Semadeni, Periods of measurable functions and the Stone-Čech compactification, Amer. Math. Monthly 71 (1964), 891-893. MR 30 # 1225. MR 170992
  • Si Waclaw Sierpiński, Fonctions additives non complètement additives et fonctions non mesurables, Fund. Math. 30 (1938), 96-99.
  • So Robert M. Solovay, A model of set-theory in which every set of reals is Lebesgue measurable, Ann. of Math. (2) 92 (1970), 1-56. MR 42 #64. MR 265151
  • M. H. Stone, Applications of the theory of Boolean rings to general topology, Trans. Amer. Math. Soc. 41 (1937), no. 3, 375–481. MR 1501905, https://doi.org/10.1090/S0002-9947-1937-1501905-7
  • U1 Stanislaw Ulam, Concerning functions of sets, Fund. Math. 14 (1929), 231-233.
  • U2 Stanislaw Ulam, Zur Masstheorie in der allgemeinen Mengenlehre, Fund. Math. 16 (1930), 140-150.
  • V1 J. E. Vaughan, Some examples concerning α-bounded spaces, Proc. Ohio Univ., Institute for Medicine and Mathematics, Topology Conf. (to appear).
  • V2 J. E. Vaughan, Products of perfectly normal, sequentially compact spaces, J. London Math. Soc. (to appear). MR 464163
  • W1 A. D. Wallace, A note on mobs. I, II, An. Acad. Brasil. Ci. 24 (1952), 329-334; ibid. 25 (1953), 335-336. MR 14, 724; 15, 854.
  • W2 A. D. Wallace, The structure of topological semigroups, Bull. Amer. Math. Soc. 61 (1955), 95-112. MR 16, 796. MR 67907

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1970): 04A20, 04A30, 10A45, 54A25, 54C45, 54D20, 54G05

Retrieve articles in all journals with MSC (1970): 04A20, 04A30, 10A45, 54A25, 54C45, 54D20, 54G05


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1977-14316-4

American Mathematical Society